Hail, Gove
- When
- September 9, 3:00 PM MST
- Where
- Gove County, 4 mi W of Gove
- Measured
- 1.75 in hail
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 38.950, -100.550
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 9, 1:40 PM MST, 1 hour 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 240 PM MDT TUE SEP 9 2003 .DISCUSSION... MAIN UPPER TROUGH TO OUR WEST WILL EJECT A SHORT WAVE TROUGH NORTHEASTWARD ACROSS COLORADO AND WESTERN KANSAS OVERNIGHT. CURRENT THINKING IS THAT THE NORTHWESTERN PORTION OF OUR FORECAST AREA HAS THE BEST POTENTIAL FOR SHOWERS AND THUNDERSTORMS TONIGHT...WITH LESS POTENTIAL ACROSS THE SOUTHEAST. MODELS ARE FORECASTING A 700 MB THETAE RIDGE RUNNING FROM GOVE COUNTY NORTHWESTWARD THIS AFTERNOON...WHICH WOULD SERVE AS A SECOND AXIS OF THUNDERSTORMS... BUT THIS FEATURE APPEARS TO BE THWARTED BY THICK CIRRUS EMANATING FROM CONVECTION ACROSS COLORADO. BOTTOM LINE IS THAT CURRENT CONVECTION DEVELOPING OVER EXTREME SOUTHWEST KANSAS WILL REMAIN JUST SOUTHEAST OF OUR AREA DUE TO THICK CIRRUS OVERHEAD. WEDNESDAY MORNING WILL BE MOST LIKELY DOWN TIME FOR ANY CONVECTION POSSIBILITIES WITH CHANCES INCREASING TOWARD LATE AFTERNOON. AT THAT TIME...THE COMBINATION OF SURFACE HEATING...APPROACH OF LEFT FRONT QUADRANT OF STRONG UPPER JET...AND SURFACE BOUNDARY WILL PROVIDE A FAVORABLE ENVIRONMENT FOR THUNDERSTORMS LATE WEDNESDAY AFTERNOON...AND ESPECIALLY DURING THE EVENING HOURS. THIS SHOULD BE OUR BEST SHOT AT PRECIPITATION WITH THIS SYSTEM. ON THURSDAY...COLD TEMPERATURES ALOFT AND SOME SURFACE HEATING BEHIND COLD FRONT WILL GIVE A SMALL CHANCE OF SOME LIGHT SHOWER ACTIVITY...BUT COVERAGE AND AMOUNTS SHOULD NOT BE IMPRESSIVE. THURSDAY NIGHT AND FRIDAY LOOK DRY. NEXT WEATHER SYSTEM TO AFFECT THE AREA WILL BE WITH POSITIVE TILT UPPER TROUGH SETTLING SOUTH FRIDAY NIGHT AND SATURDAY. UPPER DYNAMICS WILL BE WELL BEHIND SURFACE COLD FRONT WHICH PUSHES THROUGH FRIDAY NIGHT. HOWEVER...INSTABILITY ALOFT ABOVE COLDER SURFACE AIR WILL BE AVAILABLE FOR SOME SCATTERED SHOWERS AND POSSIBLE THUNDERSTORMS. MUCH COOLER AIR WILL OVERSPREAD THE REGION SATURDAY AND SUNDAY AND HAVE LOWERED TEMPERATURES THIS WEEKEND TO HIGHS IN THE UPPER 60S AND LOWS IN THE 40S. THE COLD SURFACE HIGH PRESSURE AREA WILL MOVE EAST STARTING SUNDAY NIGHT...WITH MONDAY AND TUESDAY BRINGING A DECENT WARMUP UNDER MOSTLY CLEAR SKIES. TEMPERATURES WILL REBOUND TO THE 75 TO 80 RANGE FOR DAYS 6 AND 7. .GLD...WATCHES/WARNINGS/ADVISORIES... CO...NONE. KS...NONE. NE...NONE. DLF
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-101615- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1035 AM MDT TUE SEP 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT MOISTURE WILL INCREASE ON SOUTHEAST WINDS MOVING INTO A TROUGH OF LOW PRESSURE OVER EASTERN COLORADO THIS AFTERNOON. AS TEMPERATURES RISE INTO THE LOWER TO MID 80S THIS AFTERNOON... THUNDERSTORMS SHOULD DEVELOP NEAR THIS TROUGH AND DRYLINE IN EASTERN COLORADO. THESE STORMS WILL GENERALLY MOVE NORTHEAST AS A DISTURBANCE ALOFT PASSES OVER THE REGION. ANOTHER UPPER LEVEL DISTURBANCE WILL MOVE NORTHEAST OUT OF SOUTHERN COLROADO THIS EVENING. THIS DISTURBANCE SHOULD INTENSIFY THESE THUNDERSTORMS BY LATE AFTERNOON OVER EASTERN COLORADO AND THEN SPREAD EASTWARD. A FEW OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS OVER THE TRI STATE AREA. THERE WILL BE ENOUGH WIND SHEAR SO THAT AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT ESPECIALLY ALONG AND EAST OF A MCCOOK NEBRASKA TO TRIBUNE KANSAS LINE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE THREAT FOR THUNDERSTORMS CONTINUES WEDNESDAY WITH A RATHER STRONG UPPER LEVEL DISTURBANCE MOVING INTO THE LATE WEDNESDAY AFTERNOON. THERE IS A CHANCE THAT A FEW STORMS COULD BECOME SEVERE WEDNESDAY AFTERNOON AND EVENING AS THE UPPER SYSTEM AND SURFACE COLD FRONT MOVE THROUGH. DRIER AND COOLER AIR WILL MOVE INTO THE AREA DURING THE DAY THURSDAY AND FRIDAY BEFORE ANOTHER CHANCE OF THUNDERSTORMS RETURNS NEXT WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 4 PM MDT. LAMMERS
The Goodland radar (KGLD), 109 km away, was scanning. The volume nearest the first event began at 21:58 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368722.